Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 20, NWS Morristown, TN

July 12, 20094 counties in Tennessee

NWS Morristown, TN issued this flash flood warning at Jul 12, 2009, 7:15 PM EDT for 4 counties in Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2009, 7:15 PM EDT (23:15 UTC)
Expired
Jul 12, 2009, 10:15 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Anderson County, TN, Knox County, TN, Morgan County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 70 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2256 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 122315
FFWMRX
TNC001-093-129-151-130215-
/O.NEW.KMRX.FF.W.0020.090712T2315Z-090713T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
715 PM EDT SUN JUL 12 2009

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ANDERSON COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF CLINTON...
  KNOX COUNTY IN EAST TENNESSEE...
  MORGAN COUNTY IN EAST TENNESSEE...
  EXTREME SOUTHERN SCOTT COUNTY IN EAST TENNESSEE...

* UNTIL 1015 PM EDT

* AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROSEDALE
  AND NORRIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE STORMS HAVE PRODUCED HEAVY RAIN OF 2 TO 4 INCHES. THE STORMS ARE 
NEARLY STATIONARY TO MOVING VERY SLOWLY SOUTHEAST.  AN ADDITIONAL 1 
TO 2 INCHES OF RAIN IS POSSIBLE.  

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3621 8396 3604 8389 3607 8440 3615 8458
      3621 8459 3618 8418 3623 8409 3622 8408
      3625 8405

$$

MJB
1 follow-up statement
000 
WGUS74 KMRX 130015
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
815 PM EDT SUN JUL 12 2009

TNC001-093-129-151-130215-
/O.CON.KMRX.FF.W.0020.000000T0000Z-090713T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ANDERSON TN-MORGAN TN-SCOTT TN-KNOX TN-
815 PM EDT SUN JUL 12 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR
KNOX...EXTREME SOUTHERN SCOTT...MORGAN AND ANDERSON COUNTIES...

AT 813 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NORRIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3621 8396 3604 8389 3607 8440 3615 8458
      3621 8459 3618 8418 3623 8409 3622 8408
      3625 8405

$$

MJB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 3:35 PM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 12, 3:35 PM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
335 PM EDT SUN JUL 12 2009

.SHORT TERM (TONIGHT THROUGH TUESDAY)...FRONTAL BOUNDARY REMAINS
NEAR THE KY BORDER. UPPER TROF SLOWLY SAGGING INTO THE AREA FROM THE
N. SCATTERED CONVECTION REMAINS POSSIBLE ACROSS THE AREA THIS
EVENING OVER MOST AREAS UNTIL LOSS OF HEATING. CONVECTIVE COMPLEXES
WILL CONTINUE TO DEVELOP WEST OF THE AREA INTO MONDAY. NW STEERING
FLOW FAVORS A TRACK A BIT MORE SW THAN PREVIOUS MODEL RUNS. MODEL
QPF REMAINS IN BUCKSHOT MODE. POP AND QPF GRIDS CLOSE TO HPC/ECMWF
SOLUTIONS WHICH DEPICTS BEST CHANCE AND HEAVIEST RAINFALL ACROSS SW
PORTIONS OF MRX CWA UNTIL MID DAY MONDAY. SURFACE FRONT WILL LIKELY
WORK S TO S EDGE OF MRX CWA BY MONDAY EVENING AND CONDITIONS WILL
BECOME SOMEWHAT DRIER. MODEL DEPICTED TEMP RECOVERY LOOKS OVERDONE
FOR TUESDAY SO WENT A FEW DEGREES LOWER.

.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...HIGH PRESSURE ACROSS THE
AREA BRINGING DRY WEATHER FOR TUESDAY NIGHT. A WARM FRONT PUSHES
INTO THE AREA ON WEDNESDAY...BUT MOISTURE IS LIMITED SO KEPT ONLY A
LOW CHANCE POPS GOING FOR WEDNESDAY WITH BEST CHANCES IN THE NORTH.
A COLD FRONT FOLLOWS ON THURSDAY AND LINGERS FRIDAY...WILL KEEP
CHANCE POPS FOR GOING FOR THURSDAY AND FRIDAY.  THE FRONT SHIFTS
EAST OF THE CWA ON SATURDAY...WILL KEEP ONLY SLIGHT CHANCE POPS FOR
THE MOUNTAINS.  HIGH PRESSURE RETURNS BRINGING DRY WEATHER FOR
SUNDAY.  STAYED NEAR MEX/HPC GUIDANCE FOR TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             72  86  70  93  71 /  70  60  20  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  70  84  65  91  69 /  50  50  20  10  10
OAK RIDGE, TN                       71  83  65  92  70 /  50  50  10  10  10
TRI CITIES AIRPORT, TN              66  83  61  88  63 /  30  20  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

SON/GH
Hazardous weather outlook, Jul 12, 4:23 AM EDT, 14 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
423 AM EDT SUN JUL 12 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-130830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
423 AM EDT SUN JUL 12 2009 /323 AM CDT SUN JUL 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

A FEW STRONG THUNDERSTORMS COULD DEVELOP THIS AFTERNOON OR EVENING
...AND POSSIBLY PRODUCE WINDS GUSTS UP TO 40 MPH AND SMALL HAIL.
LOCALLY HEAVY RAINS MAY ALSO OCCUR WITH THE STRONGEST STORMS. THE
BEST CHANCES FOR THIS TO OCCUR WILL BE ACROSS THE CUMBERLAND
PLATEAU. ANY SHOWERS OR STORMS THAT DO DEVELOP...SHOULD BE MOVING
SOUTHEAST AT 15 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

HOWEVER...ISOLATED TO SCATTERED STORMS WILL BE POSSIBLE JUST ABOUT
EACH DAY...AND PRODUCE SOME CLOUD-TO-GROUND LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY AT THIS TIME.

TG

In the hours before

Special weather statement, Jul 12, 5:13 PM EDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
513 PM EDT SUN JUL 12 2009

TNZ017-044-046-122215-
NORTHWEST CARTER-SULLIVAN-WASHINGTON-
513 PM EDT SUN JUL 12 2009

...A STRONG THUNDERSTORM WAS AFFECTING CARTER...SULLIVAN AND
WASHINGTON COUNTIES...

AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GRAY...MOVING SOUTHEAST AT 10 MPH.

  JONESBOROUGH...       AVONDALE...           JOHNSON CITY...
  WATAUGA...            HUNTER...             ELIZABETHTON...

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

DGS
Special weather statement, Jul 12, 5:17 PM EDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE MORRISTOWN TN
517 PM EDT SUN JUL 12 2009

TNZ017-044-046-122215-
NORTHWEST CARTER-SULLIVAN-WASHINGTON-
517 PM EDT SUN JUL 12 2009

...A STRONG THUNDERSTORM WILL AFFECT CARTER...SULLIVAN AND
WASHINGTON COUNTIES...

AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GRAY...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE

  JONESBOROUGH...       AVONDALE...           JOHNSON CITY...
  WATAUGA...            HUNTER...             ELIZABETHTON...

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

DGS
Local storm report, Jul 12, 6:05 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
605 PM EDT SUN JUL 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     4 NW JOHNSON CITY       36.37N 82.42W
07/12/2009                   WASHINGTON         TN   LAW ENFORCEMENT

            FEW TREES DOWN.

&&
Special weather statement, Jul 12, 6:57 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
657 PM EDT SUN JUL 12 2009

TNZ069-130000-
KNOX-
657 PM EDT SUN JUL 12 2009

...A STRONG THUNDERSTORM WILL AFFECT KNOX COUNTY...

AT 656 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF CLINTON...MOVING SOUTHEAST AT 10
MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE

  POWELL...             HALLS...              KNOXVILLE...
  MALONEYVILLE...

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 5:26 PM EDTAreal Flood AdvisoryMRXMeigs, Rhea3 hr
Jul 12, 5:31 PM EDTSevere Thunderstorm WarningMRXCarter, Washington28 min
Jul 12, 6:50 PM EDTAreal Flood AdvisoryMRXAnderson, Knox, Morgan6 hr

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.